Glyxambi
Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Subscribe Contacts Login 
  • Users Online: 245
  • Home
  • Print this page
  • Email this page


 
   Table of Contents      
CASE REPORT
Year : 2018  |  Volume : 66  |  Issue : 10  |  Page : 1494-1495

Dramatic response to intravitreal Bevacizumab in hypertensive retinopathy


Dr. Rajendra Prasad Centre for Ophthalmic Sciences, All India Institute of Medical Sciences, New Delhi, India

Date of Submission03-Apr-2018
Date of Acceptance22-May-2018
Date of Web Publication24-Sep-2018

Correspondence Address:
Dr. Vinod Kumar
Dr. Rajendra Prasad Centre for Ophthalmic Sciences, All India Institute of Medical Sciences, New Delhi
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijo.IJO_214_18

Rights and Permissions
  Abstract 


Hypertensive retinopathy is seen frequently in patients with systemic hypertension and is usually asymptomatic. An acute rise in blood pressure may lead to exudative changes in the form of macular edema, hemorrhages, and serous macular detachment that can lead to visual decline. The authors report prompt resolution of exudative changes in a case of hypertensive retinopathy following intravitreal bevacizumab.

Keywords: Bevacizumab, disc edema, hypertensive retinopathy, macular edema, serous macular detachment


How to cite this article:
Padhy S, Kumar V. Dramatic response to intravitreal Bevacizumab in hypertensive retinopathy. Indian J Ophthalmol 2018;66:1494-5

How to cite this URL:
Padhy S, Kumar V. Dramatic response to intravitreal Bevacizumab in hypertensive retinopathy. Indian J Ophthalmol [serial online] 2018 [cited 2019 Sep 17];66:1494-5. Available from: http://www.ijo.in/text.asp?2018/66/10/1494/242003



Hypertension affects a large part of world's population and is a single most important modifiable risk factor for stroke.[1] Retinal vasculature is well known to have similarities to cerebral and coronary vasculature and is frequently affected in patients with hypertension leading to hypertensive retinopathy (HTR). The pathogenesis of HTR includes vasoconstrictive phase in which the retinal arterioles constrict (leading to generalized or localized arteriolar attenuation), sclerotic phase in which vessel wall becomes thick (leading to arteriovenous crossing changes and silver/copper wiring), and exudative phase whereby lipids and blood exudate from retinal vessels due to breakage of inner blood retinal barrier.[2] In addition to HTR, hypertension may also lead to hypertensive optic neuropathy and choroidopathy.

Although most cases with HTR retain good vision, exudation phase may lead to macular edema, serous macular detachment, and hemorrhages leading to decreased visual acuity. Bevacizumab, a widely used anti-vascular endothelial-derived growth factor (VEGF) is known to reduce retinal vascular permeability and stabilize blood retina barrier.[3] Use of Bevacizumab has been reported sparsely in the setting of HTR.[4],[5],[6] We describe the use of intravitreal Bevacizumab in the setting of severe visual loss due to HTR.


  Case Report Top


A 23-year-old female, known case of chronic kidney disease due to IgA nephropathy (diagnosed 6 months back) and resultant malignant hypertension, presented with complaints of sudden painless decrease in vision in her right eye since last 1 day. The blood pressure at presentation to us was 210/140 mm Hg while mean arterial blood pressure (MABP) was 136 mm Hg. The patient had been started on systemic corticosteroids 1 month back. The best-corrected visual acuity (BCVA) was 3/60 in the right eye and 6/18 in the left eye. Detailed fundus evaluation revealed severe HTR[7] leading to disc edema, macular edema, hard exudates, and retinal hemorrhages in both the eyes [Figure 1]a and [Figure 1]b. Swept source optical coherence tomography (SS-OCT) showed presence of disc edema, intraretinal and subretinal fluid, and intraretinal hyperreflective lesions corresponding to hard exudates in both the eyes [Figure 1]c and [Figure 1]d. In view of poor visual acuity, the patient was advised intravitreal injection of Bevacizumab (1.25 mg in 0.05 mL) in the right eye after informed consent. At 1 month after intravitreal injection, BCVA in the right and left eyes improved to 6/18 and 6/12, respectively. The blood pressure was 160/96 mm Hg while MABP was 101.3 mm Hg. Fundus showed marked improvement in disc edema, macular edema, and retinal hemorrhages in both the eyes [Figure 2]a and [Figure 2]b. SS-OCT showed complete resolution of intra- and subretinal fluid at the macula [Figure 2]c and [Figure 2]d along with disruption of outer retinal layers in the papillomacular bundle. The patient was advised regular follow-up and good control of blood pressures.
Figure 1: Color fundus photographs of right (a) and left eye (b) show features of severe hypertensive retinopathy (disc edema, retinal hemorrhages, macular edema, and hard exudates). Optical coherence tomography confirms optic disc and macular edema along with neurosensory detachment at the macula in both eyes (c and d)

Click here to view
Figure 2: Color fundus photographs of right (a) and left eye (b) 1 month after intravitreal bevacizumab in the right eye show resolution of hemorrhages and marked decrease in optic disc and macular edema. Optical coherence tomography shows complete resolution of intra- and subretinal fluid in both eyes (c and d)

Click here to view



  Discussion Top


The retina and optic disc are frequently affected in patients with malignant hypertension. Typically, the visual loss is mild. In some cases, the visual decline may be marked because of disc edema, macular edema, and/or neurosensory detachment at the macula. This is because of breakdown of inner blood retinal barrier leading to exudation of blood and lipids.[7] Bevacizumab being an anti-VEGF agent has anti-permeability action and has been shown to be effective in HTR.[4],[5],[6] In view of markedly decreased visual acuity in the right eye, the patient was treated with intravitreal injection of Bevacizumab after informed consent. This led to prompt and dramatic resolution of retinal changes in the right eye along with improvement in visual acuity. Surprisingly, a dramatic reduction in edema and hemorrhages was noted in the left eye as well. Intravitreal Bevacizumab is known to have some effect on the fellow eye as it is absorbed systemically as well.[8]

Although changes in HTR especially those resulting from exudation tend to regress with appropriate control of blood pressure, no randomized controlled studies have evaluated whether hypertensive control will reverse HTR. While macular edema and intraretinal hemorrhage resolve in 6–12 weeks once underlying cause is removed, hard exudates may take even longer to disappear. This may leave behind permanent damage to retinal layers limiting final visual outcome. This along with severe visual decline prompted us to treat the patient with intravitreal Bevacizumab that resulted in quick anatomical and visual recovery.


  Conclusion Top


To conclude, Bevacizumab maybe an effective treatment modality in patients with visual loss due to HTR.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Wolf-Maier K, Cooper RS, Banegas JR, Giampaoli S, Hense HW, Joffres M et al. Hypertension prevalence and blood pressure levels in 6 European countries, Canada, and the United States. JAMA 2003;289:2363-9.  Back to cited text no. 1
    
2.
Tso MO, Jampol LM. Pathophysiology of hypertensive retinopathy. Ophthalmology 1982;89:1132-45.  Back to cited text no. 2
    
3.
Nicholson PN, Schachat A.P. A review of clinical trials of anti-VEGF agents for diabetic retinopathy. Grafe's Arch Clin Exp Ophthalmol 2010;248:915-30.  Back to cited text no. 3
    
4.
Kim EY, Lew HM, Song JH. Effect of intravitreal bevacizumab (Avastin(®) therapy in malignant hypertensive retinopathy: A report of two cases. J Ocul Pharmacol Ther 2012;28:318-22.  Back to cited text no. 4
    
5.
Salman AG. Intravitreal bevacizumab in persistent retinopathy secondary to malignant hypertension. Saudi J Ophthalmol 2013;27:25-9.  Back to cited text no. 5
    
6.
Al-Halafi AM. Tremendous result of bevacizumab in malignant hypertensive retinopathy. Oman J Ophthalmol 2015;8:61.  Back to cited text no. 6
[PUBMED]  [Full text]  
7.
Wong TY, Mitchell P. Hypertensive retinopathy. N Engl J Med 2004;351:2310-7.  Back to cited text no. 7
    
8.
Hanhart J, Tiosano L, Averbukh E, Banin E, Hemo I, Chowers I. Fellow eye effect of unilateral intravitreal bevacizumab injection in eyes with diabetic macular edema. Eye 2014;28:646.  Back to cited text no. 8
    


    Figures

  [Figure 1], [Figure 2]



 

Top
 
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
Abstract
Case Report
Discussion
Conclusion
References
Article Figures

 Article Access Statistics
    Viewed672    
    Printed3    
    Emailed0    
    PDF Downloaded131    
    Comments [Add]    

Recommend this journal